Benzo Withdrawal FAQ

Learn about the dangers of benzodiazepine addiction and benzo withdrawal from this helpful FAQ

Benzodiazepines are a class of sedative drugs that include Xanax, Klonopin, Valium, Librium, Ativan, and others. Benzodiazepine withdrawal is comprised of a variety of symptoms that an individual who has developed a physical dependence will experience upon cutting back or discontinuing use of the drug. While withdrawal symptoms will vary from person to person, benzo withdrawal can be very dangerous and individuals should not attempt to wean themselves off of this drug on their own.  Use of benzodiazepines should not be abruptly stopped; instead, the dosage should be reduced slowly under a doctor’s supervision while the patient receives benzo withdrawal help.  While there is a general benzo withdrawal timeline, benzo withdrawal for some may result in symptoms that last for years, even for those who have taken the medication as it was prescribed. This FAQ provides useful information about detoxing from benzodiazepines and what a general benzo withdrawal timeline looks like:

Q: What are the side effects and risks of using benzodiazepines?

A: Side effects of using benzodiazepines include drowsiness, confusion, dizziness, impaired coordination and vision, tremors, and headache. Long term use of benzodiazepines can also lead to depression. According to Medical News Today, long term use of benzodiazepines can increase the risk for dementia in seniors over the age of 65. Additionally, benzo withdrawal can be dangerous and even life threatening if the drug is stopped abruptly.  It is critical for any individual with a physical dependence or addiction to benzodiazepines to seek benzo withdrawal help from a physician or drug addiction treatment facility.

Q: Where does the term benzo withdrawal come from?

A: The term benzo withdrawal is short for the term benzodiazepine withdrawal syndrome. It refers to the symptoms experienced by someone who has discontinued use of the drug after taking it for an extended period. It can be a potentially serious condition when the individual comes off the drug too rapidly. Severe symptoms can be prevented with slow tapering that is in accordance with a physician’s direction. Severe symptoms from benzo withdrawal can lead to a condition that is similar to PTSD, according to Professor C Heather Ashton DM, FRCP of The Institute of Neuroscience, Newcastle University.   Severe symptoms that could result in this condition include extreme sleep disturbances that involve nightmares, or other frightening experiences such as panic attacks, severe anxiety, painful muscle spasms, or even seizures.

Q: What is the benzo withdrawal timeline? 

A: Benzodiazepine withdrawal can be complex and is determined by several factors. Individuals who are long term users of benzodiazepines may experience a protracted withdrawal syndrome that can persist at a more mild level for months or even years after ending use. This can be prevented with a slow and gradual reduction in dosage over the course of withdrawal. Typically, the duration of withdrawal depends on where patients start from, the specific benzodiazepine they are using, and for how long they have been using it. With a significant amount of support and slow tapering of benzodiazepines, long term users can see the majority of symptoms disappearing within a few months. Some symptoms will come and go and some will be replaced by other symptoms. Sometimes symptoms may feel like they come in waves. It is important not to get discouraged by symptoms that come back after disappearing for a period of time. This does not indicate illness; these are all signs of recovery.

Q: What are the symptoms experienced during benzo withdrawal?

A: Acute withdrawal symptoms include restlessness, increased anxiety, insomnia, depression, paranoia, rage, aggression, and irritability. Other symptoms include poor memory and concentration, intrusive memories, social phobia, perceptual distortions and sleep disturbances. Physical symptoms include headache, pain or stiffness, weakness, fatigue or flu like symptoms, palpitations, tingling or numbness, impaired balance and blurred or double vision. Some symptoms may last a few months, some up to a year before diminishing, others may last several years, with gradual improvement.

Q: How can the symptoms of benzo withdrawal be minimized?

A: Anxiety can be relieved through various types of exercise, such as yoga or swimming. Complementary medicine techniques such as meditation and acupuncture have been reported to be effective in relieving some symptoms, and psychological techniques such as cognitive behavioral therapy helps patients learn how to relax and acquire new methods for coping.

If you are dealing with addiction or suspect a loved one is suffering from a substance abuse problem, it’s time to educate yourself on treatment options available. For questions about addiction and treatment, getting started in recovery, or staying sober, White Sands will be with you every step of the way. Call us today at 877.855.3470 to speak to one of our addiction specialists. Today is the day to get benzo withdrawal help and end physical dependence on benzos.

Sources:

http://www.medicalnewstoday.com/articles/262809.php

https://www.ncbi.nlm.nih.gov/pubmed/7841856

http://www.benzo.org.uk/manual/bzcha03.htm

If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.

About the Author

is a proud alumni member of WhiteSands Treatment. After living a life of chaos, destruction and constant let downs, Mark was able to make a complete turnaround that sparked a new way of life. He is serious about his recovery along with helping others. At WhiteSands Treatment, we offer support to you in your homes or when you are out living in your daily lives.